Hail, Ellis
- When
- September 1, 4:19 PM CST
- Where
- Ellis County, 6.47 mi NW of Catharine
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 39.000, -99.300
An upper level disturbance approached southwest Kansas, which brought scattered thunderstorms across the forecast area. These storms produced hydrology issues and severe hail reports to western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level disturbance approached southwest Kansas, which brought scattered thunderstorms across the forecast area. These storms produced hydrology issues and severe hail reports to western Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 1, 12:31 PM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 131 PM CDT Sat Sep 1 2018 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Sunday) Issued at 1153 AM CDT Sat Sep 1 2018 Lingering rain showers and isolated thunderstorms pushing north of I-70 and in western counties out of the CWA in the next hour or two. These morning storms may help in inhibiting severe activity later this afternoon and evening in expanse of the areas affected along with severity itself. Right now, short term models indicate development in the Liberal area after 1600L and spreading up towards Dodge and Hays after 1700L. There is good shear indications ahead of a passing shortwave trough pushing through the CWA, giving chances of quarter sized hail and gusty winds up to 50-60mph. Models have been jumping around as to exact time and location of thunderstorm development, but this will happen at some point late this afternoon and into the evening hours ending before midnight due to nocturnal cooling inhibiting the instability with these storms and lifting to the north and northeast of the CWA. Storm totals will be around .5-1 inch from Liberal through Dodge to Hays where most thunderstorm development will be, with local amounts pushing into the 2-4inch range as indicated by some short term models. Again, however, confidence is not too high with models jumping around on this forecast not doing the best job and all depends on where and for how long these storms last to know the higher rainfall amounts will be located. Otherwise, afternoon high temperatures will not be as hot as the previous couple of days only reaching the upper 80s to low 90s due to the cloud cover and aforementioned rain showers from this morning. Mid 90s will still be present along the Oklahoma border in the southeastern counties where there will only be scattered clouds this afternoon allowing still for a good warm up. Winds will stay out of the south around 10-15mph not near as windy as yesterday due to a more relaxed pressure gradient ahead of the aforementioned upper level disturbance. Tonight's low temperatures will drop into the low 60s to low 70s northwest to southeast with cloud cover improving into the morning hours with lighter winds out of the south less than 10mph. .LONG TERM...(Sunday night through Saturday) Issued at 115 PM CDT Sat Sep 1 2018 The long term pattern will be quite active over the next several days as a series of short waves propagate through the high plains out of the southwest. This will bring cooler temperatures and daily chances for rain showers and isolated thunderstorms through Thursday under a fairly zonal pattern to the north and a deep trough across the southwest. Afternoon high temperatures will be in the upper 70s to low 80s through Friday before a warm up into the mid to upper 80s Saturday with upper level ridging setting in place over the Rocky Mountains into western Kansas. Morning low temperatures will be in the upper 50s to mid 60s throughout the week. Precipitation chances will come to an end Thursday night and into Friday and the weekend due to a more northwest flow pattern in the upper levels with the aforementioned ridge set up to the west. Winds will have an more humid easterly component throughout the entire week from the southeast to the northeast helping to aid in the ample low level moisture needed for a more showery precipitation period throughout the week. The fifth wettest August on record in Dodge City looks to start the month of September on the same note helping in keeping the drought obsolete for southwestern Kansas. Two week to month outlooks look to be on the wetter side as well, according to NCEP modeling, looking a lot different than it was this time last year. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1148 AM CDT Sat Sep 1 2018 VFR conditions will prevail most of the entire TAF period, minus the possibility of MVFR ceilings and visibility in thunderstorms. These should develop in the area of LBL after 21Z and after 22Z for the other TAF sites due to a passing shortwave upper level disturbance. Varying gusts up to 35kts are possible in thunderstorm downburst activity depending on when and where the storms collapse and die off. These should come to an end by 05Z and 06Z respectively before lifting back to mid level ceilings and scattering out by 12Z in the morning. Winds will be around 10-12kts out of the south during the entire period outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 68 87 66 / 70 60 40 60 GCK 89 64 86 64 / 60 60 30 60 EHA 89 64 86 63 / 60 70 20 50 LBL 92 67 87 65 / 50 60 30 40 HYS 90 68 86 66 / 60 70 50 70 P28 96 73 89 70 / 20 20 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Sat Sep 1 2018 KSZ030-031-043>046-061>066-074>081-084>090-021000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Sat Sep 1 2018 /219 AM MDT Sat Sep 1 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be possible early this morning. A few of these storms this morning will be capable of producing lightning, wind gust in excess of 40 mph and moderate rainfall. Another round of thunderstorms will develop this afternoon and continue tonight. These storms may be severe and produce hail up to the size of half dollars along with wind gusts of 60 mph. Periods of heavy rainfall can also be expected which may result in some ponding of water on roadways and poor drainage areas. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for showers and thunderstorms each day from Sunday through Friday. A few of thunderstorms Sunday and Monday may produce periods of heavy rain and gusty winds. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm northwest of a line from Meade to Greensburg to Stafford. Rainfall reports are also encouraged. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 349 PM CDT SAT SEP 1 2018 KSZ030-012130- Trego KS- 349 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL 430 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Voda, moving northeast at 35 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Wakeeney, Collyer and Voda. LAT...LON 3885 10005 3895 10015 3913 10014 3913 9971 TIME...MOT...LOC 2049Z 215DEG 29KT 3896 10004 UMSCHEID
Special Weather Statement National Weather Service Dodge City KS 427 PM CDT SAT SEP 1 2018 KSZ030-031-012200- Trego KS-Ellis KS- 427 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES UNTIL 500 PM CDT... At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Palco, or 11 miles north of Ogallah, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Trego and northwestern Ellis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3898 9975 3913 9990 3913 9937 TIME...MOT...LOC 2127Z 234DEG 22KT 3915 9968 TATRO
Special Weather Statement National Weather Service Dodge City KS 430 PM CDT SAT SEP 1 2018 KSZ030-012230- Trego KS- 430 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO COUNTY UNTIL 530 PM CDT... At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Trego Center, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wakeeney, Ogallah and Trego Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3874 9984 3874 10011 3913 9998 3913 9965 TIME...MOT...LOC 2130Z 188DEG 27KT 3880 9996 TATRO
Special Weather Statement National Weather Service Dodge City KS 440 PM CDT SAT SEP 1 2018 KSZ031-012245- Ellis KS- 440 PM CDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS COUNTY UNTIL 545 PM CDT... At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Yocemento, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hays and Ellis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3890 9927 3891 9956 3913 9952 3913 9921 TIME...MOT...LOC 2140Z 188DEG 27KT 3898 9939 TATRO
The Dodge City radar (KDDC), 150 km away, was scanning. The volume nearest the first event began at 22:21 UTC.
3 hail, 2 heavy rain. Local standard time, as filed.
Rainfall of 1.50 inches in a short time.
Rainfall of 2.13 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787100, 787101, 787102, 787103, 787131.